Wisconsin, 2018Lightning Strike in Wisconsin, October 30, 2018
October 30, 2018 · NWS MKX · 1 event in 1 county or zone
A house fire caused by a lightning strike resulted in the total loss of the home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $440,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A house fire caused by a lightning strike resulted in the total loss of the home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Oct 30, 11:06 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 30, 11:06 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
Issued by National Weather Service Green Bay WI
1206 PM CDT Tue Oct 30 2018
.AVIATION(18Z TAFS)...
A weak wave of low pressure will move northeast along a
front and across northeast Illinois this afternoon thru about mid-
evening. A few thunderstorms look possible, mainly east of Madison
between 20-00z. Due to the approaching front and surface wave,
ceilings remain on track to fall to mvfr from mid to late afternoon
through late evening. Brief periods of ifr are possible in the
heavier downpours. Ceilings are expected to improve overnight as a
ridge of high pressure pushes in drier air. Mainly vfr conditions
anticipated for Wednesday with scattered to broken mid and high
clouds.
&&
.PREV DISCUSSION... (Issued 941 AM CDT Tue Oct 30 2018)
UPDATE...
The forecast looks on track for today into tonight. Cold front and
associated low level frontogenesis response will bring an area of
showers across the southeast 2/3 of the forecast area this
afternoon into this evening. There is enough low level instability
for a few thunderstorms as well. The precipitation should develop
over the area early this afternoon, per mesoscale model trends,
then slide eastward into this evening.
MARINE...
Small Craft Advisory continues until 4 PM north of North Point
Lighthouse, and until 7 PM south of there. Gusty southeast winds
of 15 to 25 knots are expected this morning, becoming south this
afternoon. Waves should build to 3 to 6 feet today, highest
toward Sheboygan. Waves should subside below 4 feet from south to
north by early this evening, and winds decrease.
PREV DISCUSSION... (Issued 603 AM CDT Tue Oct 30 2018)
UPDATE...
Mid level clouds streaming across southern WI early this morning
are just thin enough in a few spots to allow for patchy radiation
fog to develop. In addition, increasing southeast winds with a
fetch off the lake are causing a few lake effect clouds to stream
into southeast WI.
AVIATION(12Z TAFS)...
Increasing southeast winds with a fetch off the lake are causing
a few lake effect clouds to stream into southeast WI. Mid level
clouds are masking the coverage of these low clouds, so there is
uncertainty until they show up in the observations. I will
continue to handle this with TEMPO groups at this time.
Showers and MVFR ceilings will spread into south central and
southeast WI this afternoon along a front. IFR ceilings are
possible early this evening. A few thunderstorms are possible
across southeast WI this afternoon. Look for showers and low
ceilings to taper off from northwest to southeast late this
evening and into the overnight hours as drier air works into the
region.
PREV DISCUSSION... (Issued 330 AM CDT Tue Oct 30 2018)
DISCUSSION...
Today and Tonight...Forecast Confidence is Medium.
A surface trough developing over the Central Plains this morning
in association with an entrance region of the upper jet, the
presence of a low level jet, and subtle vorticity advection. This
trough will phase with another surface trough extending from low
pressure tracking across Manitoba and Ontario and bring rain to
southern Wisconsin today.
Most of the morning will be dry. By early afternoon, showers will
focus along 925-850mb frontogenesis and 500mb vorticity advection
that extends from northeast IA into south central WI. This will
continue to expand northeast through Milwaukee during the
afternoon. Steep mid level lapse rates and strong, focused forcing
should allow for a few rumbles of thunder in southeast WI this
afternoon. Showers will gradually exit southeast WI this evening
as drier air moves into the area.
We should see highs reach the mid to upper 50s today. This is due
to the warm sector making a brief appearance and despite filtered
sunshine in the morning and rain/clouds this afternoon.
Temperatures tonight will be slow to fall due to lingering clouds
and fairly weak cold air advection.
Wednesday through Friday...Forecast confidence is high.
Surface high pressure should be the dominant pattern across the
western Great Lakes during this period, keeping things dry.
Although, we'll have a few weak mid level trofs pushing through.
That may just generate a bit more cloudiness. A stronger trof
digging in on Friday, should initiate surface cyclogenesis across
the Ohio Valley. We'll have to keep an eye on that evolution as
the rain shield gets close to our southeast counties.
Saturday and Sunday...Forecast confidence is medium.
Low pressure will be strengthening across the Central Plains on
Saturday. The ECMWF is faster than the GFS/Canadian in bringing
the initial surge of moisture/warm air advection into the area on
Saturday afternoon. It looks like most of the daytime on Saturday
will be dry with the chance of rain pushing into western areas
later in the afternoon. That low will lift into the Great Lakes
Saturday night and Sunday, bringing rain and wind to the area for
the latter half of the weekend.
Monday and Tuesday...Forecast confidence is medium.
We could see some lingering rain early on Monday, but things
should dry out for a time before another low pushes into the
region Monday night and Tuesday.
AVIATION(06Z TAFS)...
VFR conditions are expected through the morning hours. Showers
and MVFR ceilings will return this afternoon, with IFR cigs
developing this evening, as low pressure moves just to the
southeast of the area. A few thunderstorms are possible across
southeast WI this afternoon.
MARINE...
Nearshore...Increasing southeast winds and resultant waves will
reach Small Craft Advisory levels by mid morning and persist
through late afternoon, diminishing from south to north. Look for
winds to switch to the northwest in the wake of a low pressure
trough late this evening. Gusty northwest winds are expected late
tonight into Wednesday morning, but these should remain below
advisory levels.
Open Waters...Increasing southeast winds will have a few gusts to
30 kt through mid afternoon. Winds will be highest over the south
half of the lake. Gusts are expected to remain below Gale force.
Look for winds to switch to the northwest this evening and become
gusty overnight through Wednesday morning. No gales are expected.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...Wood
Today/Tonight and Aviation/Marine...Cronce/99
Wednesday THROUGH Monday...Davis
Hazardous weather outlook, Oct 30, 2:15 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
315 AM CDT Tue Oct 30 2018
WIZ046-047-051-052-056>060-062>072-310815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
315 AM CDT Tue Oct 30 2018
This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin and
southeast Wisconsin.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms this afternoon and early
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-310815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
315 AM CDT Tue Oct 30 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the near shore waters of
Lake Michigan from 8 am to 7 pm for gusty south to southeast
winds and high waves.
There is a small chance of thunderstorms this afternoon into early
this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong southerly winds Saturday night into Sunday night will
likely result in small craft advisory conditions. Gale force winds
are also possible at times.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-310815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
315 AM CDT Tue Oct 30 2018
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
There is a small chance for thunderstorms this afternoon and
evening over the southern portion of Lake Michigan.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gale force southerly winds are possible at times Saturday night
into Sunday night.
www.weather.gov/mkx
In the hours before
Special weather statement, Oct 30, 12:27 PM CST, 31 minutes before
Special Weather Statement
National Weather Service MILWAUKEE/SULLIVAN WI
Issued by National Weather Service Green Bay WI
127 PM CDT TUE OCT 30 2018
WIZ062-067-068-301900-
Green-Lafayette-Iowa-
127 PM CDT TUE OCT 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE...
NORTHWESTERN GREEN AND SOUTHEASTERN IOWA COUNTIES...
At 126 PM CDT, a strong thunderstorm was located near Belmont, or
near Darlington, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Lamont, Hollandale and
Yellowstone Lake St Park.
LAT...LON 4299 8984 4286 8984 4286 8972 4271 8961
4258 9029 4275 9038
TIME...MOT...LOC 1826Z 248DEG 30KT 4270 9025
EBSpecial weather statement, Oct 30, 12:49 PM CST, 9 minutes before
Special Weather Statement
National Weather Service MILWAUKEE/SULLIVAN WI
Issued by National Weather Service Green Bay WI
149 PM CDT TUE OCT 30 2018
WIZ057-058-062>064-067>069-301930-
Dodge-Green-Columbia-Lafayette-Iowa-Rock-Jefferson-Dane-
149 PM CDT TUE OCT 30 2018
...A LINE OF THUNDERSTORMS WILL AFFECT LAFAYETTE...GREEN...
SOUTHEASTERN IOWA...SOUTHEASTERN COLUMBIA...ROCK...DANE...JEFFERSON
AND SOUTHERN DODGE COUNTIES...
At 148 PM CDT, radar indicated thunderstorms were located along a
line extending from near Sun Prairie to near Shullsburg.
Movement was northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Janesville, Beloit, Sun Prairie, Fitchburg, Watertown,
Middleton, Beaver Dam, Stoughton and Fort Atkinson.
LAT...LON 4262 9043 4333 8940 4355 8840 4250 8896
4251 9043
TIME...MOT...LOC 1848Z 244DEG 45KT 4322 8926 4260 9022
EBLightning, Dane
- When
- October 30, 12:58 PM CST to 1:58 PM CST
- Where
- Dane County, 1.85 mi WSW of Madison Morey Arpt
- Property damage
- $440,000
- Reported by
- Broadcast Media
- Coordinates
- 43.107, -89.562
A house fire caused by a lightning strike resulted in the total loss of the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, October 30 to 31, 201811 events
- Winter Storm in Colorado, October 30 to 31, 201811 events
- Winter Weather in Colorado, October 30 to 31, 20185 events
- Heavy Snow in New Mexico, October 30 to 31, 20184 events
- Damaging Wind in Arizona, October 30, 201850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789990.